Orderable 3-manifold groups
[Groupe de 3-variétés ordonnables]
Annales de l'Institut Fourier, Tome 55 (2005) no. 1, pp. 243-288.

On étudie l’ordonnabilité des groupes fondamentaux des variétés de dimension 3. Les groupes de nombreuses 3-variétés admettent un ordre invariant à gauche, y compris les groupes de toutes les variétés compactes P 2 -irréductibles dont le premier nombre de Betti est positif. Pour sept des huit géométries (toutes sauf l’hyperbolique) on caracterise exactement les variétés dont les groupes sont ordonnables à gauche, voire bi- ordonnables ; on démontre aussi qu’elles ont toutes des groupes virtuellement bi- ordonnables. L’ordonnabilité virtuelle en général, notamment pour les 3-variétés hyperboliques, est un problème qui reste ouvert et qui est lié à des conjectures de Waldhausen et d’autres auteurs.

We investigate the orderability properties of fundamental groups of 3-dimensional manifolds. Many 3-manifold groups support left-invariant orderings, including all compact P 2 -irreducible manifolds with positive first Betti number. For seven of the eight geometries (excluding hyperbolic) we are able to characterize which manifolds’ groups support a left-invariant or bi-invariant ordering. We also show that manifolds modelled on these geometries have virtually bi-orderable groups. The question of virtual orderability of 3-manifold groups in general, and even hyperbolic manifolds, remains open, and is closely related to conjectures of Waldhausen and others.

DOI : https://doi.org/10.5802/aif.2098
Classification : 57M05,  57M50,  20F60
Mots clés : 3 variétés, groupe ordonnable, groupe-LO
@article{AIF_2005__55_1_243_0,
     author = {Boyer, Steven and Rolfsen, Dale and Wiest, Bert},
     title = {Orderable 3-manifold groups},
     journal = {Annales de l'Institut Fourier},
     pages = {243--288},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {55},
     number = {1},
     year = {2005},
     doi = {10.5802/aif.2098},
     mrnumber = {2141698},
     zbl = {1068.57001},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.2098/}
}
Boyer, Steven; Rolfsen, Dale; Wiest, Bert. Orderable 3-manifold groups. Annales de l'Institut Fourier, Tome 55 (2005) no. 1, pp. 243-288. doi : 10.5802/aif.2098. https://aif.centre-mersenne.org/articles/10.5802/aif.2098/

[Ba] G. Baumslag On generalised free products, Math. Z., Tome 78 (1962), pp. 423-438 | Article | MR 140562 | Zbl 0104.24402

[Be2] G. Bergman Ordering coproducts of groups and semigroups, J. Algebra, Tome 133 (1990), pp. 313-339 | Article | MR 1084707 | Zbl 0677.06007

[Be1] G. Bergman Left-orderable groups which are not locally indicable, Pac. J. Math., Tome 147 (1991), pp. 243-248 | Article | MR 1067409 | Zbl 0666.06012

[BH] R. Burns; V. Hale A note on group rings of certain torsion-free groups, Can. Math. Bull., Tome 15 (1972), pp. 441-445 | Article | MR 310046 | Zbl 0244.16006

[Ca1] D. Calegari ${\Bbb R}$-covered foliations of hyperbolic 3-manifolds, Geometry and Topology, Tome 3 (1999), pp. 137-153 | Article | MR 1695533 | Zbl 0924.57014

[Ca2] D. Calegari The geometry of ${\Bbb R}$-covered foliations, Geom. Topol., Tome 4 (2000), pp. 457-515 | Article | MR 1800151 | Zbl 0964.57014

[CD] D. Calegari; N. Dunfield Laminations and groups of homeomorphisms of the circle, Invent. Math., Tome 152 (2003), pp. 149-207 | Article | MR 1965363 | Zbl 1025.57018

[CG] C. Champetier; V. Guirardel Limit groups as limits of free groups: compactifying the set of free groups (ArXiv math. GR/0401042, http://front.math.ucdavis.edu/math.GR/0401042)

[CJ] A. Casson; D. Jungreis Convergence groups and Seifert fibered 3-manifolds, Invent. Math., Tome 118 (1994), pp. 441-456 | Article | MR 1296353 | Zbl 0840.57005

[CK] I. Chiswell; P. Kropholler Soluble right orderable groups are locally indicable, Canad. Math. Bull., Tome 36 (1993), pp. 22-29 | Article | MR 1205890 | Zbl 0802.20035

[Co] P. F. Conrad Right-Ordered Groups, Michigan Math. J., Tome 6 (1959), pp. 267-275 | Article | MR 106954 | Zbl 0099.01703

[De] P. Dehornoy Braid groups and left distributive operations, Trans. Amer. Math. Soc., Tome 345 (1994), pp. 115-150 | Article | MR 1214782 | Zbl 0837.20048

[DT] N. Dunfield; W. Thurston The virtual Haken conjecture: experiments and examples, Geom. Topol., Tome 7 (2003), pp. 399-441 | Article | MR 1988291 | Zbl 1037.57015

[Du] M. Dunwoody An equivariant sphere theorem, Bull. London Math. Soc., Tome 17 (1985), pp. 437-448 | Article | MR 806009 | Zbl 0592.57005

[EHN] D. Eisenbud; U. Hirsch; W. Neumann Transverse foliations on Seifert bundles and self-homeomorphisms of the circle, Comm. Math. Helv., Tome 56 (1981), pp. 638-660 | Article | MR 656217 | Zbl 0516.57015

[Ep] D. B. A. Epstein Projective planes in 3-manifolds, Proc. LMS, Tome 11 (1961), pp. 469-484 | MR 152997 | Zbl 0111.18801

[Fa] T. Farrell Right-orderable deck transformation groups, Rocky Mtn. J. Math., Tome 6 (1976), pp. 441-447 | Article | MR 418078 | Zbl 0332.57004

[Fe] S. Fenley Anosov flows in 3-manifolds, Ann. Math., Tome 139 (1992) no. 2, pp. 79-115 | MR 1259365 | Zbl 0796.58039

[FGRRW] R. Fenn; M. Greene; D. Rolfsen; C. Rourke; B. Wiest Ordering the braid groups, Pac. J. Math., Tome 191 (1999), pp. 49-74 | Article | MR 1725462 | Zbl 1009.20042

[G-M] J. González-Meneses Ordering pure braid groups on closed surfaces, Pac. J. Math., Tome 203 (2002), pp. 369-378 | Article | MR 1897904 | Zbl 1059.20033

[Ga1] D. Gabai Foliations and 3-manifolds (Proc. Int. Cong. Math.) (1990), pp. 609-619 | MR 1159248 | Zbl 0754.57008

[Ga2] D. Gabai Convergence groups are Fuchsian groups, Ann. of Math., Tome 136 (1992), pp. 447-510 | Article | MR 1189862 | Zbl 0785.57004

[Ga3] D. Gabai Eight problems in the theory of foliations and laminations, Geometric Topology, Tome 2, AMS/IP Studies in Advanced Mathematics, 1996 | MR 1470750

[GL] E. A. Gorin; V. Ya. Lin Algebraic equations with continuous coefficients and some problems of the algebraic theory of braids, Math. USSR Sbornik, Tome 7 (1969), pp. 569-596 | Article | MR 251712 | Zbl 0211.54905

[GS] A. M. Gaglione; D. Spellman Generalisations of free groups: some questions, Comm. Algebra, Tome 22 (1994), pp. 3159-3169 | Article | MR 1272379 | Zbl 0813.20023

[Ha] A. Hatcher Notes on basic 3-manifold topology (, http://www.math.cornell.edu/˜hatcher)

[He] J. Hempel 3-manifolds, Ann. of Math Studies, Tome 86 (1976) | MR 415619 | Zbl 0345.57001

[HiSt] P. Hilton; U. Stammbach A course in homological algebra, GTM, Tome 4, 1971 | MR 346025 | Zbl 0238.18006

[HoSh] J. Howie; H. Short The band-sum problem, J. London Math. Soc., Tome 31 (1985), pp. 571-576 | Article | MR 812788 | Zbl 0546.57001

[Jc] W. Jaco Lectures on three-manifold topology (CBMS Regional Conf. Ser. Math.) Tome 43 (1980) | MR 565450 | Zbl 0433.57001

[Jn] M. Jankins The space of homomorphisms of a Fuchsian groups to $PSL_2({\Bbb R})$ (1983) (dissertation, University of Maryland) | MR 2633143

[JN1] M. Jankins; W. Neumann Homomorphisms of Fuchsian groups to $PSL_2({\Bbb R})$, Comm. Math. Helv., Tome 60 (1985), pp. 480-495 | Article | MR 814153 | Zbl 0598.57007

[JN2] M. Jankins; W. Neumann Rotation numbers and products of circle homomorphisms, Math. Ann., Tome 271 (1985), pp. 381-400 | Article | EuDML 163975 | MR 787188 | Zbl 02234800

[KR] D. Kim; D. Rolfsen An ordering for groups of pure braids and fibre-type hyperplane arrangements, Canad. J. Math., Tome 55 (2003), pp. 822-838 | Article | MR 1994074 | Zbl 1047.20027

[Li] P. Linnell Left ordered amenable and locally indicable groups, J. London Math. Soc., Tome 60 (1999) no. 2, pp. 133-142 | MR 1721820 | Zbl 0940.20047

[Lo] D. Long Planar kernels in surface groups, Quart. J. Math. Oxford, Tome 35 (1984) no. 2, pp. 305-310 | MR 755667 | Zbl 0556.57006

[LR] R. H. La; Grange; A. H. Rhemtulla A remark on the group rings of order preserving permutation groups, Canad. Math. Bull, Tome 11 (1968), p. 679-680 | Article | MR 240183 | Zbl 0177.04502

[LS] R. Lyndon; P. Schupp Combinatorial group theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, Tome 89, 1977 | MR 577064 | Zbl 0368.20023

[Lu] J. Luecke Finite covers of 3-manifolds containing essential tori, Trans. Amer. Math. Soc., Tome 310 (1988), pp. 381-391 | MR 965759 | Zbl 0706.57009

[Ma] A. I. Mal'cev On the embedding of group algebras in division algebras, Dokl. Akad. Nauk SSSR, Tome 60 (1948), p. 1944-1501 | MR 25457 | Zbl 0034.30901

[MKS] W. Magnus; A. Karrass; D. Solitar Combinatorial group theory, New York, 1976 | MR 422434 | Zbl 0362.20023

[MR] R. Botto; Mura; A. H. Rhemtulla Orderable groups, Lecture notes in pure and applied mathematics, Tome 27, New York-Basel, 1977 | MR 491396 | Zbl 0358.06038

[MSY] W. Meeks; L. Simon; S. T. Yau Embedded minimal surfaces, exotic spheres, and manifolds with positive Ricci curvature, Ann. of Math., Tome 116 (1982) no. 2, pp. 621-659 | MR 678484 | Zbl 0521.53007

[Na] R. Naimi Foliations transverse to fibers of Seifert manifolds, Comm. Math. Helv., Tome 69 (1994), pp. 155-162 | Article | EuDML 140331 | MR 1259611 | Zbl 0797.55009

[Ne] B. H. Neumann On ordered division rings, Trans. Amer. Math. Soc., Tome 66 (1949), pp. 202-252 | Article | MR 32593 | Zbl 0035.30401

[No] S. P. Novikov Topology of foliations, Trans. Moscow Math. Soc., Tome 14 (1965), pp. 268-304 | MR 200938 | Zbl 0247.57006

[Pa] D. S. Passman The algebraic structure of group rings, Pure and applied mathematics, 1977 | MR 470211 | Zbl 0368.16003

[PR] B. Perron; D. Rolfsen On orderability of fibred knot groups (preprint) | MR 1990838 | Zbl 1046.57008

[RoWi] D. Rolfsen; B. Wiest Free group automorphisms, invariant orderings and applications, Algebraic and Geometric Topology, Tome 1 (2001), pp. 311-319 | Article | EuDML 121810 | MR 1835259 | Zbl 0985.57006

[RR] A. Rhemtulla; D. Rolfsen Local indicability in ordered groups, braids and elementary amenable groups (preprint) | MR 1900863 | Zbl 0996.20024

[RS] R. Roberts; M. Stein Exceptional Seifert group actions on ${\Bbb R}$, J. Knot Th. Ram., Tome 8 (1999), pp. 241-247 | Article | MR 1687537 | Zbl 0936.57014

[RSS] R. Roberts; J. Shareshian; M. Stein Infinitely many hyperbolic 3-manifolds which contain no Reebless Foliation to appear (JAMS) | MR 1969207 | Zbl 1012.57022

[RW] C. Rourke; B. Wiest Order automatic mapping class groups, Pac. J. Math., Tome 194 (2000), pp. 209-227 | Article | MR 1756636 | Zbl 1016.57015

[RZ] D. Rolfsen; J. Zhu Braids, ordered groups and zero divisors, J. Knot Theory and Ramifications, Tome 7 (1998), pp. 837-841 | Article | MR 1643939 | Zbl 0928.20031

[Sc1] G. P. Scott Compact submanifolds of 3-manifolds, J. London Math. Soc., Tome 7 (1973), pp. 246-250 | Article | MR 326737 | Zbl 0266.57001

[Sc2] G. P. Scott The geometries of 3-manifolds, Bull. Lond. Math. Soc., Tome 15 (1983), pp. 401-487 | Article | MR 705527 | Zbl 0561.57001

[Sc3] G. P. Scott There are no fake Seifert fibre spaces with infinite $\pi_1$, Ann. of Math., Tome 117 (1983), pp. 35-70 | Article | MR 683801 | Zbl 0516.57006

[ScWa] G. P. Scott; T. Wall Topological methods in group theory, Homological group theory (Lecture Note Cambridge Univ. Press) Tome 36 (1977), pp. 137-203 | MR 564422 | Zbl 0423.20023

[Seif] H. Seifert Topologie dreidimensionaler gefaserter Räume, Acta Math., Tome 60 (1933), pp. 147-238 | Article | JFM 59.1241.02 | MR 1555366 | Zbl 0006.08304

[Sm] N. Smythe Trivial knots with arbitrary projection, J. Austral. Math. Soc., Tome 7 (1967), pp. 481-489 | Article | MR 220271 | Zbl 0163.18102

[SW] H. Short; B. Wiest Orderings of mapping class groups after Thurston, Ens. Math., Tome 46 (2000), pp. 279-312 | MR 1805402 | Zbl 1023.57013

[Th1] W. Thurston The geometry and topology of 3-manifolds, Lecture notes, 1977

[Th2] W. Thurston Three-manifolds, foliations and circles, I (1997) (preprint) | MR 1435975

[Tlf] J.\ Tollefson The compact 3-manifolds covered by $S^2\times {\Bbb R}$, Proc. Amer. Math. Soc., Tome 45 (1974), p. 461-462 | MR 346792 | Zbl 0294.57006

[V] A. A. Vinogradov On the free product of ordered groups, Mat. Sb., Tome 67 (1949), pp. 163-168 | MR 31482 | Zbl 0038.15904